News :: National

Doctors: Sniff Poppers And You Could Go Blind

by Winnie McCroy
EDGE Editor
Wednesday Jul 9, 2014
  • PRINT
  • COMMENTS (2)
  • LARGE
  • MEDIUM
  • SMALL

Researchers in the United Kingdom say inhaling the 70s club drug "poppers," or isopropyl nitrate, can seriously damage your eyes, thanks to its new formula.

Reuters reports of a case study of a 30-year-old white man who lost vision in both eyes after inhaling poppers. Although researchers are unclear how this is happening, they did notice yellow spots on the macula deep inside the man’s eye.

"Over the past 18 months or so I have come across almost 10 patients with poppers maculopathy, whilst several years ago I had not even heard of the condition, same with a lot of my colleagues," said Dr. Anna Gruener, a physician at Guy’s and St Mary’s Foundation Trust in London. "I felt it was important to raise the issue and increase awareness."

For the uninitiated -- i.e., those who can still read this article -- poppers are a liquid drug sold in small vials and inhaled on the dance floor or before sex for a short rush of euphoria. The drug dilates blood vessels and relaxes muscles for a short amount of time. Gruener said that the name ’poppers’ came from people popping the lids off the glass vials to inhale them.

The short study was posted in The Lancet, and quite candidly notes, "poppers (slang for various alkyl nitrite compounds) are commonly used in the gay community, for their ability to relax the anal sphincter and known psychoactive effects."

Researchers then note that following changes to legislation in 2006, poppers’ main ingredient, isopropyl nitrite, was substituted for isopropyl nitrite. Since then, there have been several reports of a new form of visual loss termed "poppers maculopathy." Exactly how poppers cause damage to central photoreceptors is unknown, but there is a clear cause/effect relationship.

"Despite online warnings outlining the risks of poppers, the number of individuals presenting with associated visual loss is increasing," reads The Lancet study. "Fundoscopy findings can be very subtle, with more striking changes seen on optical coherence tomography. The relatively easy availability and widespread use of poppers is underestimated and concerning, given the propensity for permanent damage to the eyes. We would encourage both end-users and healthcare professionals to be aware of the potentially serious and irreversible damage poppers can have on vision."

In 2010 through 2011, French ophthalmologists began seeing multiple patients with vision loss after using poppers. Gruener believes that the new formula may be more toxic to the retina than the ones previously used.

The vision loss does not affect every user, but it can be permanent in some, and can happen after only one use. Gruener said that the easy availability of what is thought to be a relatively safe drug worries her.

"I would like people to realize that poppers can potentially be very damaging, that there is no cure for poppers maculopathy and that prevention -- avoidance of poppers -- is therefore key," she told Reuters.

Winnie McCroy is the Women on the EDGE Editor, HIV/Health Editor, and Assistant Entertainment Editor for EDGE Media Network, handling all women’s news, HIV health stories and theater reviews throughout the U.S. She has contributed to other publications, including The Village Voice, Gay City News, Chelsea Now and The Advocate, and lives in Brooklyn, New York, where she writes about local restaurants in her food blog, http://brooklyniscookin.blogspot.com/

Comments

  • Daniel Cooley, 2014-07-15 16:17:36

    "poppers’ main ingredient, isopropyl nitrite, was substituted for isopropyl nitrite" --- I’m guessing this should read: "current poppers’ main ingredient, isopropyl nitrite, was substituted for butyl nitrite." Looks like there are now three main ingredients with the isopropyl kind being the most dangerous. There was amyl nitrite, the original pharmaceutical vasodilator. It came in a capsule that could be popped open and inhaled if one was undergoing an attack of angina pectoris. For illegitimate use during the 60s hippies called it an "elevator" during an LSD trip. The statement "Gruener said that the name ’poppers’ came from people popping the lids off the glass vials to inhale them" is wrong. Then butyl nitrite came out in little bottles and saw extensive use on dance floors and in the reclining position. It was in bottles but still called "poppers". Butyl nitrite was associated with AIDS at one time but I don’t think a correlation was ever established. Now Isopropol nitrite!! Stay away from that sh%t.


  • Daniel Cooley, 2014-07-15 16:21:28

    Sheesh. Edge took out all my paragraph formatting. I wanted my post to be readable.


Add New Comment

Comments on Facebook